Connecticut, 2021

High Wind in Connecticut, April 30, 2021

April 30, 2021 · NWS OKX · 1 event in 1 county or zone

After a cold front passage during the predawn hours, an associated low pressure system strengthened along the New England Coast, tightening the pressure gradient and causing high winds across parts of Southern Connecticut.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

After a cold front passage during the predawn hours, an associated low pressure system strengthened along the New England Coast, tightening the pressure gradient and causing high winds across parts of Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 12:57 PM EST, 3 minutes earlier.

Area forecast discussion, Apr 30, 12:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
157 PM EDT Fri Apr 30 2021

.SYNOPSIS...
A cold front moves through today. High pressure builds in for
Saturday with a low pressure trough in the vicinity for Sunday.
A series of low pressure systems may then affect the area early
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Added a slight chance for sprinkles for this aftn based on
radar, and increased cloud cover. Otherwise, the fcst is on
track.

Low pressure over the Gulf of Maine today will intensify as it
heads into the Canadian Maritimes as high pressure from the
upper mid-west moves southeast. Our area will be situated
between a primary cold front that is off shore, and a secondary
cold front that will approach from the west. The primary cold
front has brought cooler, and noticeably less humid conditions
to the region. Dew points will continue to drop today, and will
be one of the primary reasons that shower activity will be
limited as the secondary front approaches and moves through
today. Despite some upper level support in the form of an upper
low that will open to a trough and some vorticity maximums
moving through, the lower levels will be rather dry, and much of
what will fall today will likely be virga. The best chances for
any rain reaching the ground will be across the Lower Hudson
Valley and southern Connecticut, where the rain may be heavy
enough to reach the ground as light rain and/or the lower level
will be moist enough to support the rain (mainly across eastern
areas, where the dry air will lag somewhat).

However, the primary concern today will be the winds. Models
guidance continues to show winds increasing thanks to the increase
in pressure gradient between the departing low and incoming high.
Winds are expected to continue to increase into the afternoon.
West to west-northwest sustained winds of 25 to 35 mph are
expected, with gusts up to 55 mph. An isolated gust to 60 is
possible. The strongest winds are expected along the coast.
These conditions appear to continue overnight tonight.
Therefore, the Wind Advisory was extended until 6 am Saturday
morning. This could lead to downed trees and tree limbs as well
as scattered power outages, especially with much of the area
close to full leaves on the trees.

The windy conditions, lowering RH values, and relative lack of
significant rainfall over the past 3 days may lead to some fire
weather concerns with mainly dry conditions expected today.
However, the near green up conditions for much of the area will
preclude the need for any special fire weather products.

&&

.SHORT TERM /SATURDAY/...
Saturday will feature breezy conditions in the morning as the high
continues to build in, but winds will slowly diminish throughout the
day as the pressure gradient across the area relaxes. RH values will
be lower on Saturday, and combined with the breezy conditions, will
have to monitor for potential fire weather concerns, but again,
since much of the area is close to green up, this may not be as much
of a problem as it may have been earlier in the season.

Otherwise, Saturday will be rather tranquil with seasonable
temperatures.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A weak cold front sags towards the region Sunday into Sunday Night.
It could reach some of the northern zones by late, but with mean
ridging, the front probably remains north of much of the area.
Despite considerable high/mid deck, Sunday looks to be the warmest
day of the period, with high temps several degrees above seasonable,
up waa regime. Deterministic NBM numbers for highs looked good
considering there's some uncertainty regarding cloud cover, but
higher percentile could easily be met should there be more sunshine
than expected.

The region will be under an active southern stream upper flow during
the early to mid week, with a series of low pressure systems
tracking along a stalled frontal boundary in the vicinity of the
area. This will result in an unsettled period, bringing potential
for several rounds of showers with possible aft/eve thunderstorm
activity.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR. An isolated -shra possible through 20z but coverage is not
widespread enough to include in the TAF.

Main issue is the winds as front pass through the terminals
this afternoon. Expect NW winds 20G30-35 kt, likely increasing
to 30-35g40-45kt late afternoon into tonight for NYC/NJ
terminals. Slightly lower winds/gusts for other terminals. WNW
winds subside to 20-25G30-35kt after 06-09z. Saturday winds
become more westerly near 15kt with a few higher gusts earlier
in the day.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of peak wind onset this afternoon could be off by 1 to 2
hours. Wind direction for evening push likely to average left
of 310 magnetic, but could occasionally veer to the right
(particularly LGA).

.OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...
.18z Saturday...VFR. NW winds G25-30kt for morning push,
diminishing to under 20 kt by afternoon.
.Sunday...VFR.
.Monday through Wednesday...MVFR or lower cond possible with
chance of showers and a possible aft/eve tstm.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Marginal SCA conditions possible Sat Night into Sunday. Then
generally sub SCA winds Sunday Night through mid next week with a
frontal boundary in the vicinity, but could briefly see winds and
ocean seas approach marginal SCA depending on track and intensity of
individual low pressure systems.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the forecast period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 AM EDT Saturday for CTZ005>012.
NY...Wind Advisory until 6 AM EDT Saturday for NYZ067>075-078>081-
     176>179.
NJ...Wind Advisory until 6 AM EDT Saturday for NJZ002-004-006-
     103>108.
MARINE...Gale Warning until 6 AM EDT Saturday for ANZ331-332-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...JP
NEAR TERM...JMC/JP
SHORT TERM...JP
LONG TERM...NV
AVIATION...IRD
MARINE...JP
HYDROLOGY...JP
Hazardous weather outlook, Apr 30, 2:36 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
336 AM EDT Fri Apr 30 2021

NJZ002-004-006-103>108-NYZ067>075-176-178-010745-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
336 AM EDT Fri Apr 30 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NYZ078>081-177-179-010745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Nassau-Southern Nassau-
336 AM EDT Fri Apr 30 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-010745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
336 AM EDT Fri Apr 30 2021

...GALE WARNING IN EFFECT UNTIL 6 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Fairfield

When
April 30, 1:00 PM EST to 3:00 PM EST
Where
Southern Fairfield forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A wind gust of 60 mph occurred at a mesonet station in Greenwich at 200 PM local standard time.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2021Every state in 2021This day in weather historyWarnings in Connecticut, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956492.